Utah, 2010

Winter Storm and Winter Weather in Utah, March 18 to 19, 2010

March 18 to 19, 2010 · NWS GJT · 3 events in 3 counties and zones

A strong low pressure system dropped out of British Columbia and into the Central Rockies producing significant snowfall accumulations, along with blowing and drifting snow, over the eastern Utah mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong low pressure system dropped out of British Columbia and into the Central Rockies producing significant snowfall accumulations, along with blowing and drifting snow, over the eastern Utah mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 18, 9:42 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 18, 9:42 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1042 AM MDT THU MAR 18 2010

.UPDATE...THE 12Z GFS AND NAM ARE IN EXCELLENT AGREEMENT WITH
SYNOPTIC AND MESOSCALE FEATURES...THOUGH NAM TIMING IS SLIGHTLY
SLOWER WITH FRONTAL PASSAGE. AT 10AM...COLD FRONT IS STRETCHED ACROSS
NORTHERN NV-UT-TO RIVERTON WY. IT WILL BE NEAR VERNAL AT 6PM AND NEAR
THE I-70 CORRIDOR AT MIDNIGHT. THEN IT WILL WEAKEN CONSIDERABLY AS IT
WORKS INTO THE SAN JUAN MTNS AT SUNRISE. AS THE COLD FRONT DROPS INTO
OUR NORTHERN FORECAST AREA THIS AFTERNOON...ISOLATED THUNDERSTORMS
ARE POSSIBLE THAT COULD PRODUCE LOCALLY HEAVY SHOWERS AND VERY GUSTY
WINDS. WILL UPDATE THE FORECAST FOR ISOLATED AFTERNOON TSTMS IN NE
UTAH. BEST SHOT OF SNOW WILL BE BETWEEN MIDNIGHT AND SUNRISE FROM
RABBIT EARS SW TO TELLURIDE. GRAND JUNCTION WILL LIKELY SEE SOME
SUNRISE SNOWFALL THAT MAY STICK TO THE VEGETATION...WITH LIGHT
ACCUMS IN CRAIG-MEEKER-RIFLE-EAGLE.

ONE OF THE KEYS TO THIS STORM IS THE 700MB LOW THAT FORMS OVER THE
STEAMBOAT AT MIDNIGHT THEN DROPS TO VAIL PASS AT 6AM AND SOUTH OF
CRESTED BUTTE DURING THE DAY ON FRIDAY. THIS WILL PRODUCE GUSTY
EAST WINDS FOR THE PARK/ELKHEADS/FLATTOPS LATE TONIGHT-FRIDAY AND
WILL LIMIT SNOWFALL THERE TO THE EAST SIDE OF FLATTOPS AND THE
PARK RANGE RIDGE...MAINLY SOUTH OF RABBIT EARS IF THE NAM12 IS
FOLLOWED. WILL LEAVE WARNINGS ACTIVE THERE BUT DON'T EXPECT
MOST OF THE PARK RANGE TO GET BIG ACCUMULATIONS. ANOTHER EFFECT OF
THE DROPPING 700MB LOW IS A BAROCLINIC BAND OVER THE ELKS AND WEST
ELKS...WITH THE AREA BETWEEN MCCLURE AND MONARCH PASSES PROBABLY
GETTING THE HIGHEST SNOWFALL. A LITTLE FURTHER SOUTH AND CRESTED
BUTTE-GUNNISON COULD DO QUITE WELL. FOR NOW WILL LEAVE CRESTED
BUTTE IN A HIGH END ADVISORY AND WATCH GUNNISON FOR MORE THAN 1-3
INCH ACCUMULATION.

NORTH MOIST FLOW FRIDAY-FRIDAY NIGHT MAY ALSO BRING ENHANCED SNOWFALL
TO CERRO SUMMIT SW TO THE HWY 550 GORGE. WILL RAISE SNOW AMOUNTS
FOR OURAY-RED MTN PASS TO 10 INCHES OR SO MAINLY FRIDAY NIGHT.

SATURDAY...A COLD MORNING IN STORE ESPECIALLY ALONG THE CONTINENTAL
DIVIDE. LIGHT NORTH FLOW WILL BACK TO NW IN THE AFTERNOON. ONLY
LIGHT SHOWERS WILL FALL ALONG THE DIVIDE.

&&

.PREVIOUS DISCUSSION... /ISSUED 422 AM THU MAR 18 2010/
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...

THE NEXT DEEPENING SHORTWAVE AND ITS ASSOCIATED COLD FRONT WILL MOVE
INTO THE AREA FROM THE NORTHWEST THIS EVENING. THE FLOW HAS ALREADY
MOVED AROUND TO THE SOUTH EARLY THIS MORNING...AND AS A RESULT EXPECT
TEMPERATURES TO AGAIN BE ABOVE NORMAL TODAY. CLOUDS WILL SPREAD INTO
THE AREA BY MIDDAY...AND THICKEN DURING THE AFTERNOON.

THE CHANCE FOR PRECIPITATION WILL DEVELOP OVER NORTHEAST UTAH THIS
AFTERNOON AS MODELS SHOW THE COLD FRONT STRETCHED FROM CORNER TO
CORNER ACROSS UTAH FROM THE NORTHEAST TO THE SOUTHWEST BY 6 PM MDT.
THE FRONT WILL THEN PUSH ACROSS THE REMAINDER OF THE FORECAST AREA
OVERNIGHT AND EARLY FRI MORNING. AS A RESULT...THE FLOW WILL TURN
AROUND TO THE NORTHWEST WITH SNOW FAVORING NORTHWEST FACING SLOPES.
TEMPERATURES WILL FALL BEHIND THE FRONT WITH SNOW LEVELS DROPPING
INTO MANY VALLEY AREAS BY MORNING. THE TROUGH AXIS WILL MOVE OVERHEAD
DURING THE AFTERNOON FOR CONTINUED INSTABILITY AND INCREASED
DYNAMICS. THEN OVERNIGHT A -30C DEGREE COLD CORE AT 500 MB WILL
FOLLOW FOR CONTINUED INSTABILITY. MODELS IN GOOD AGREEMENT...WITH THE
NAM A LITTLE FASTER...AND THE ECMWF A LITTLE SLOWER. THE PREVIOUS
FORECAST IN EXCELLENT SHAPE...SO WILL MAKE FEW CHANGES. HILITES ON
TRACK WITH WINTER STORM WARNINGS FOR THE NORTHERN MOUNTAINS AND
ADVISORIES FOR THE WEST CENTRAL COLORADO AND THE NORTHERN SAN JUAN
MOUNTAINS AND THE UNCOMPAGHRE PLATEAU. TIMING IS VARIABLE WITH THE
LONGEST DURATION FOR THE NORTHWEST COLORADO MOUNTAINS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
A NORTHERLY FLOW AND COLD ADVECTION WILL CONTINUE INTO SATURDAY.
HAVE CHOSEN A MORE MOIST GFS SOLUTION OVER THE DRIER NAM. WITH LOW
LEVEL MOISTURE AND SOME INSTABILITY EXPECT SOME SNOW SHOWER
ACTIVITY TO CONTINUE ALONG THE HIGHER ELEVATIONS NEAR THE DIVIDE
ON SATURDAY. ACTIVITY WILL DIMINISH LATE SATURDAY AS A RIDGE BUILDS
OVER THE INTERMOUNTAIN WEST.

AS THE RIDGE BUILDS EAST ACROSS THE AREA ON SUNDAY DRY CONDITIONS
WITH SEASONABLE TEMPERATURES ARE EXPECTED. MONDAY WILL BE A
TRANSITIONAL DAY AS THE RIDGE GETS FLATTENED AHEAD OF THE NEXT STORM
SYSTEM. THE EC IS MORE AMPLIFIED WITH A SLOWER PROGRESSION THAN THE
GFS WITH THIS NEXT WX SYSTEM. WITH EITHER SOLUTION THE NEXT STORM
SYSTEM ARRIVES TUESDAY/TUESDAY NIGHT...THEREFORE HAVE RAISED POPS TO
THE CHANCE OVER THE MTNS. THIS STORM HANGS AROUND THROUGH
WEDNESDAY THEN BEGINS TO EXIT THE REGION.

&&

.AVIATION...

THE RIDGE BREAKS DOWN THURSDAY AS A STORM APPROACHES FROM THE
NORTHWEST. BREEZY SOUTHWEST PRE-FRONTAL WINDS AND SCATTERED SHOWERS
WILL DEVELOP IN ADVANCE OF THE STORM DURING THE AFTERNOON...MAINLY
NORTH OF THE I-70 CORRIDOR. IN SPITE OF SHOWER ACTIVITY...VFR
CONDITIONS ARE EXPECTED TO PREVAIL AT MOST LOCATIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING FROM 6 PM MDT TODAY THROUGH 6 AM
       SATURDAY MORNING FOR ZONES 4/10/13.
     WINTER WEATHER ADVISORY MIDNIGHT MDT TONIGHT THROUGH 6 PM
      FRIDAY FOR ZONES 3/9/12/17/18.
UT...WINTER STORM WARNING 6 PM MDT TODAY THROUGH 6 PM FRIDAY
       FOR ZONE 23.

&&

UPDATE.......JOE
SHORT TERM...ELLEN
LONG TERM....MPM/MC
AVIATION.....MPM
Hazardous weather outlook, Mar 18, 5:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU MAR 18 2010

COZ001>014-017>023-UTZ022>025-027>029-191200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI MAR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP FROM NORTH TO SOUTH ACROSS THE FORECAST AREA THIS
EVENING AND INCREASE OVERNIGHT. WINTER WEATHER HIGHLIGHTS HAVE BEEN
ISSUED FOR PORTIONS OF THE HIGHER ELEVATIONS OF WESTERN COLORADO AND
EASTERN UTAH. THE HEAVIEST ACCUMULATIONS WILL OCCUR OVER THE NORTHERN
AND CENTRAL MOUNTAINS OVERNIGHT.

FOR MORE DETAILED INFORMATION ON THIS WINTER STORM...PLEASE VISIT OUR
WEBSITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THIS STRONG WINTER STORM WILL CONTINUE TO IMPACT THE REGION THROUGH
EARLY SATURDAY MORNING. THIS STORM IS EXPECTED TO PRODUCE SNOWFALL
AMOUNTS IN EXCESS OF ONE FOOT ACROSS PORTIONS OF THE NORTHERN
AND CENTRAL MOUNTAINS WITH SNOW ACCUMULATIONS OF 5 TO 10 INCHES IN
THE MOUNTAINS OF SOUTHWEST COLORADO.  LIGHTER ACCUMULATIONS ARE
EXPECTED OVER THE LOWER ELEVATIONS NORTH OF INTERSTATE 70.

ANOTHER STORM WILL BRING A CHANCE OF SNOW TO THE MOUNTAINS BY TUESDAY
AND CONTINUE INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
March 18, 11:00 AM MST to March 19, 8:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Heavy snowfall produced accumulations ranging from 8 to 18 inches above the 8,000 foot level. Wind gusts to 40 mph produced areas of blowing snow.

Winter Weather, Tavaputs Plateau

When
March 18, 3:00 PM MST to March 19, 4:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts were around 5 inches. Wind gusts to 35 mph produced areas of blowing snow.

Winter Weather, La Sal & Abajo Mountains

When
March 19, 1:00 AM MST to 11:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 7 inches. Blowing and drifting snow was produced by wind gusts up to 45 mph, with localized gusts up to 62 mph on top of the La Sal Mountains.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219000, 219002, 219001.